A Single Steroid Injection May Lead to Bone Loss

Steroid Injection and Bone Loss

An X-ray of a fractured femur. An FDA advisory panel will meet Friday to re-evaluate the use of widely prescribed osteoporosis drugs amid concerns that their use can cause brittle bones and thigh fractures.

 

Spinal steroid injections for back pain may actually cause bone loss in older women, according to new research.

A study conducted at Henry Ford Hospital in Detroit found that the steroid injections affected bone mass in the hip.  

It’s known that anti-inflammatory medicines in general, like those used for arthritis, can cause eventual loss of bone mass. But this is the first study showing that a spinal injection can cause that effect as well.

"It's been thought that [the steroids] might stay in the epidural space of the spine," study author Dr. Shlomo Mandel, an orthopedic physician at Henry Ford. That turned out not to be the case.

The team of researchers analyzed bone-density changes in  women who were given the injections and compared them with another group that didn't have the injection. The results: women who had the injections. However, the bone loss overall was not substantial, the researchers said, and it wasn’t clear whether it would lead to fractures of the hip.

In recent months, spinal steroid injections have come under scrutiny because of tainted medicine that has led to 36 deaths and 510 hospitalizations. A compounding pharmacy, the New England Compounding Compapny, which compounded medications, has been shut down while the FDA investigates.

The results of the Henry Ford study appear in the journal Spine.

 

Want a Free Playstation PSP?
Enter your email to claim your Free Playstation PSP now! Click here to get started...

Print Article